Flood, Alexander
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Alexander County, Cairo to 2.43 mi S of Urbandale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -89.180
Widespread river flooding was observed on the Ohio River for most of the month. Even though rainfall was pretty close to normal in April, flooding continued because the heavy rainfall in March primed the ground for more flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread river flooding was observed on the Ohio River for most of the month. Even though rainfall was pretty close to normal in April, flooding continued because the heavy rainfall in March primed the ground for more flooding. A few river gages were above flood stage for virtually the entire month of April, including the Ohio River gages at Grand Chain, Cairo, and Brookport. Most of the flooding was minor, affecting low-lying woods and fields near the rivers. Many secondary roads in river bottomlands were flooded. Riverside parks were partially or completely flooded. Flooding of farmland was extensive, and farmers were forced to delay the planting of crops. Corn is normally planted by mid May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 11:01 PM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1201 AM CDT Sun Apr 1 2018 .UPDATE... Issued at 1201 AM CDT Sun Apr 1 2018 The AVIATION section has been updated for the 06Z TAF issuance. && .SHORT TERM...(Tonight through Monday night) Issued at 320 PM CDT Sat Mar 31 2018 Showers continue to spread east into the area while increasing in coverage. The RAP model continues to show increasing elevated instability seen via steepening mid level lapse rates and computed li's aoa 800mb below zero into SEMO, far west KY, and perhaps the southern tip of Illinois. Will continue with high PoPs for showers and a couple of thunderstorms as the front moves south across the region tonight. Highest QPF should be across the southern 1/2 of the area. Looks like a lull in the precipitation Easter morning, with the front to our south and little upper support. Clouds will likely hang around. During the afternoon, forcing aloft moves toward the area in conjunction with a s/wv that should be over the Upper Midwest by 00z Monday. Generally liquid precip through the end of the day. We'll keep a look out across the far NW counties of SEMO/Southern IL late day and into the evening. First time frame of interest is 00z-06z, as we may see a light wintry mix north of a Marble Hill MO, to Mount Carmel IL line. However temperatures will generally be at or just above freezing. So essentially no impact. After 06z, we lose moisture aloft for any ice nucleation. Temperatures close to and north of the aforementioned line fall below freezing. So any lingering low level moisture that might result in light freezing drizzle or very light rain could freeze. It's very borderline at this time. The NAM is about a degree warmer than the GFS. Not really worth of much more than a mention in the Hazardous Weather Outlook at this point. It is something to keep an eye on though. Return flow sets up Monday. Again a bit of a lull Monday morning, followed by increasing shower chances in the afternoon from west to east. Maybe some thunder too. Shower and thunderstorm chances ramp up Monday night as the warm sector becomes better established across the region. Best chance PoPs Monday night should be across the northern 2/3 of the CWFA. .LONG TERM...(Tuesday through Saturday) Issued at 320 PM CDT Sat Mar 31 2018 The medium range deterministic models were in reasonably good agreement on the active, fast pattern in the extended forecast period. After daybreak Tue, though clouds may be quite plentiful, indications are that the trop could destabilize enough for some robust convection, given the amount of bulk shear available and forecast temps in the upper 60s and lower 70s. By midday or so, scattered clusters or lines of tstms are expected to develop across the entire region. Severe thunderstorms are a possibility, with damaging winds and large hail the primary concerns. It will be breezy ahead of a cold front, with southwest winds 15 to 20 mph, gusting to 25 to 30 mph. Fropa will begin in the northwestern counties around nightfall, and the fast-moving cold front may be through the entire region by midnight. A few showers may linger in the Pennyrile region of KY after midnight. High surface pressure will rule the forecast picture for our region midweek. Under mostly clear skies, temps are progged to crash back to the upper 40s to lower 50s for highs Wed and near or just below freezing Wed night, which may be a concern for growers of early spring vegetation especially in the southern half of the region. Southerly winds on the backside of the high will assist with a modest warm up ahead of a substantial system later in the week. As a low pressure system over Hudson Bay finally rotates into the vicinity of the Great Lakes, substantial height falls are forecast across the eastern CONUS. By early Fri, clouds will be on the increase in our region, along with coverage of showers, though the 12Z ECMWF came initially drier, starting the pcpn 6-12 hours later than the other models. Fropa is forecast Fri afternoon, and it appears most pcpn will be post-frontal. It will probably end with a light wintry mix early Sat. && .AVIATION... Issued at 1201 AM CDT Sun Apr 1 2018 Widespread showers will push southward with a cold front overnight. MVFR ceilings will be common near the front. Ceilings will recover to VFR levels everywhere but KPAH shortly after the rain ends. In the south, MVFR ceilings will continue through the day. Rain will spread back north and east over the region through the afternoon and then linger through the evening. Deteriorating conditions can be expected, especially after 00Z, when IFR or lower conditions will be common. North winds will increase behind the cold front overnight, and quickly become gusty over KCGI and possibly KPAH. They will ebb a bit through the day, but still hover near 10kts through the afternoon and evening. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 1026 PM CDT Sat Mar 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1026 PM CDT Sat Mar 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain may mix with light sleet or light snow across northern portions of southeast Missouri, southern Illinois and southwest Indiana Sunday evening. Later Sunday night, any lingering light rain or drizzle may change over to freezing drizzle northwest of a line from Van Buren Missouri to Marion Illinois to Evansville Indiana. However, with warm temperatures at the ground, little to no impact from the light snow or freezing drizzle is expected at this point. A chance of thunderstorms returns to the forecast from late Monday afternoon through Tuesday evening. The potential for a few strong or severe storms cannot be ruled out Tuesday afternoon and evening. Some of the storms may also result in locally heavy rain. Much cooler air will arrive around mid week, setting the stage for a potential frost or freeze Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746337, 746342, 746346, 746348, 746355, 746352.